South Carolina, 2003Tornadoes and Flash Flooding in South Carolina, May 6, 2003
May 6, 2003 · NWS CAE · 7 events in 5 counties and zones
3 tornado, 2 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 5, 6:57 PM EST, 5 hours 37 minutes earlier.
Area forecast discussion, May 5, 6:57 PM EST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
757 PM EDT MON MAY 5 2003
A QUICK UPDATE TO LOWER POPS TO 80 PERCENT NORTHERN COUNTIES
AND 60 PERCENT CENTRAL COUNTIES. THE 60 PERCENT IN THE SOUTHERN
COUNTIES STILL OK. MUCH OF PRECIPITATION IS REMAINING TO THE
NORTH AND FEEL THIS SHOULD BE MORE REPRESENTATIVE OF WHAT IS
ACTUALLY GOING ON. IT LOOKS LIKE THERE WILL BE AT LEAST AN
ISOLATED THREAT OF SEVERE WEATHER. STORM RELATIVE HELICITIES
REMAIN AROUND 400 CLOSE TO THE SLOW MOVING WARM FRONT. WINDS
AT CAE HAVE RECENTLY BECOME SOUTHEAST ABOUT 10 KNOTS INDICATING
THE WARM FRONT OUR VICINITY. THE FRONT IS EXPECTED TO CONTINUE
MOVING TO THE NORTH AND SHOULD BE ACROSS OUR NORTHERN TIER OF
COUNTIES NEAR MIDNIGHT. MODELS CONTINUE GOOD LOW LEVEL WAA AND
UPWARD LIFT THROUGH ABOUT 06Z AS SHORT WAVE MOVES THROUGH THE
AREA. SHORT WAVE AND DYNAMICS ARE EAST OF HERE BY 09Z THOUGH
AND THE MAIN THREAT OF SEVERE WEATHER SHOULD BE OVER BY THAT
TIME. STILL THINK TIMING OF POSSIBLE SEVERE WEATHER BETWEEN
9 PM AND 3 AM LOOKS GOOD WITH BEST DYNAMICS DURING THAT TIME.
OTHERWISE LOW TEMPERATURES STILL LOOK OK.
FCSTID = 7
CAE 68 89 69 89 / 60 40 30 30
AGS 68 89 67 89 / 60 40 30 30
SSC 67 89 66 87 / 60 40 30 30
OGB 68 89 67 89 / 60 40 30 30
.CAE...
GA...NONE.
SC...NONE.
TTH
THE FOLLOWING IS THE PREVIOUS FORECAST DISCUSSION.
**************************************************************
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
140 PM EDT MON MAY 5 2003
THE MAIN FORECAST PROBLEM IS THE SEVERE THUNDERSTORM AND FLOOD
THREAT TONIGHT. SATELLITE SHOWS THE HIGH MOISTURE AND SHEAR WITH LOW
CLOUDINESS MOVING NORTHWARD FROM THE GULF OF MEXICO AND HIGH
CLOUDINESS RAPIDLY STREAMING WESTWARD. EXPECT THE WARM FRONT THAT
EXTENDS THROUGH THE SOUTH PART OF THE FORECAST AREA EARLY THIS
AFTERNOON WILL EXTEND THROUGH THE CENTRAL OR NORTH PART TONIGHT.
THE LATEST MSAS SHOWS LI/S NEAR -5 SOUTH AND WEST OF THE FORECAST
AREA SO THE ETA/S FORECAST OF MODERATE INSTABILITY MOVING INTO THE
FORECAST AREA APPEARS REASONABLE SO SEVERE THUNDERSTORMS MAY OCCUR.
THE STRONG SHEAR ASSOCIATED WITH THE WARM FRONT MAY ALSO HELP CAUSE
TORNADOES. EXPECT THE GREATEST THREAT BETWEEN 00Z AND 06Z TONIGHT
AHEAD OF AN H5 SHORTWAVE SHOWN BY THE RUC AND ETA. THE MAIN PROBLEM
MAY BECOME FLOODING LATE TONIGHT. THE ETA FORECASTS PRECIPITABLE
WATER NEAR 2 INCHES AT 06Z AND TRAINING MAY OCCUR ALONG THE
WEST-EAST FRONT...PROBABLY ACROSS THE NORTH PART OF THE FORECAST
AREA. A FLOOD WATCH MAY BE NEEDED LATER TONIGHT.
EXPECT LESS THUNDERSTORM COVERAGE TUESDAY THROUGH WEDNESDAY. THE
FRONT SHOULD BE NORTH OF THE AREA...BUT A WEAK LEE TROUGH AND A
SERIES OF DIFFICULT TO TIME H5 SHORT WAVE TROUGHS SUPPORTS KEEPING
CHANCE POPS. THE ETA CONTINUES TO FORECAST MODERATE INSTABILITY AND
A STRONG WIND FIELD SO A SEVERE THREAT WILL CONTINUE.
BASED ON CURRENT RADAR WILL USE THE HIGHER GUIDANCE POPS TONIGHT...
ESPECIALLY IN THE NORTH PART. OTHERWISE...PLAN TO USE THE GUIDANCE
CONSENSUS FOR POPS AND TEMPERATURES.
EXTENDED...PLAN TO LOWER POPS TO SLIGHT CHANCE. THE MRF CONTINUES TO
KEEP THE FRONT NORTH OF THE FORECAST AREA. GENERALLY PLAN TO USE THE
ENSEMBLE MEAN FOR POPS AND TEMPERATURES EXCEPT WILL FORECAST
PERSISTENT TEMPERATURES AND NOT USE THE COOLING TREND TOWARD
CLIMATOLOGY PER HPC GUIDANCE.
FCSTID = 5
CAE 68 89 69 89 / 70 40 30 30
AGS 68 89 67 89 / 50 40 30 30
SSC 67 89 66 87 / 70 40 30 30
OGB 68 89 67 89 / 50 40 30 30
.CAE...
GA...NONE.
SC...NONE.
RJL
Hazardous weather outlook, May 5, 4:24 AM EST, 20 hours 10 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-051115-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
524 AM EDT MON MAY 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.
.DAY ONE...
AFTERNOON AND EVENING THUNDERSTORMS MAY BECOME SEVERE LATER TODAY.
LARGE HAIL AND WIND GUSTS TO 65 MPH ARE POSSIBLE. THESE STORMS COULD
PRODUCE LOCALLY HEAVY RAIN IN A SHORT PERIOD OF TIME AND FLASH
FLOODING MAY BE A CONCERN IN LOW LYING AND FLOOD PRONE AREAS.
.DAYS TWO THROUGH SEVEN...
THE THREAT OF SEVERE WEATHER IS EXPECTED FOR TUESDAY AS AN UNSTABLE
AND MOIST AIRMASS WILL REMAIN OVER THE AREA. AFTERNOON AND EVENING
THUNDERSTORMS WILL BE POSSIBLE. SOME OF THESE STORMS MAY BECOME
SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
JDB
Event by event
3 tornado, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Tornado, Edgefield
- When
- May 6, 12:34 AM EST
- Where
- Edgefield County, 2 mi WSW of Johnston to 2 mi SE of Johnston
- Rating
- F1
- Path length
- 3 mi
- Path width
- 150 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.820, -81.817
An F1 tornado went through Johnston and destroyed one 12x24' wood frame building, damaged a couple of businesses and a few homes. The tornado hit in exactly the same spot that an F2 hit almost 5 years ago to the date!
Tornado, Saluda
- When
- May 6, 12:45 AM EST to 1:45 AM EST
- Where
- Saluda County, Ward
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 30 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.850, -81.733
An F0 briefly touched down and took some trees down in Ward.
Tornado, Aiken
- When
- May 6, 1:30 AM EST to 1:32 AM EST
- Where
- Aiken County, 7 mi SSE of Monetta
- Rating
- F1
- Path length
- 2 mi
- Path width
- 150 yd
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.750, -81.567
An F1 tornado touched down on I-20 from mile marker 30 to 31 and moved northeast to Three Notch road (SC289). Numerous trees were taken down and moderate damage was done to two 12x24' sheds.
Thunderstorm Wind, Lexington
- When
- May 6, 1:30 AM EST
- Where
- Lexington County, Central Portion
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- STORM CHASER
- Coordinates
- 33.933, -81.267
SKYWARN spotters reported trees down in central and northern Lexington county on hwy 391, Devils Backbone road, and at the Ponderosa Country Club.
Flash Flood, McCormick
- When
- May 6, 1:30 AM EST to 3:30 AM EST
- Where
- McCormick County, 2 mi S of Mc Cormick
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.900, -82.310 (the zone’s center; the record gives no point)
Sheriff reported flooding across hwy 20 over the bridge and closed the road.
Thunderstorm Wind, Lexington
- When
- May 6, 1:58 AM EST
- Where
- Lexington County, Pelion
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.767, -81.250
Sheriff reported some trees down in Pelion.
Flash Flood, Saluda
- When
- May 6, 2:00 AM EST to 4:00 AM EST
- Where
- Saluda County, Ridge Spg
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.006, -81.727 (the zone’s center; the record gives no point)
Sheriff reported flooding across hwy 23 in Ridge Springs and closed the road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, May 6, 20032 deaths · 33 injured · $16 million · F4 · 7 events
- Tornadoes and Hail in Missouri, May 6, 20032 injured · $12 million · F3 · 12 events
- Tornadoes and Flash Flooding in Mississippi, May 6 to 7, 20038 injured · $3.4 million · F2 · 14 events
- Tornado in Georgia, May 6, 200312 injured · $200,000 · F2 · 1 event
- Tornadoes in Texas, May 6 to 7, 20035 injured · $390,000 · F2 · 4 events
- Tornadoes and Hail in Kentucky, May 6, 2003$752,000 · F2 · 20 events
- Tornado in Illinois, May 6, 20031 injured · $300,000 · F2 · 1 event
- Flash Flooding in Missouri, May 6, 20031 death · 3 events
- Flash Flood in Tennessee, May 6, 2003$23 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$17 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$14 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$11 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352900, 5352901, 5352902, 5352903, 5352905, 5352904, 5352906.